The side effects of chemotherapy depend on the type of chemotherapy and the amount given. Anticipating and managing side effects can help to minimize them and provide the best possible experience for the person receiving chemotherapy.
As each person's individual medical profile and diagnosis is different, so is his or her reaction to treatment. Side effects may be severe, mild, or absent. Be sure to discuss with your cancer care team possible side effects of treatment before the treatment begins.
Chemotherapy can cause constipation or hard, infrequent stools that have stayed in the bowel too long. Constipation can also occur if you are less active or if your diet lacks adequate fluid or fiber. Call your doctor if you have not had a bowel movement in the pattern that is normal for you. Your doctor may suggest taking a laxative or stool softener, but do not take these measures without first consulting your doctor, especially if your white blood cell count or platelets are low.
The National Cancer Institute recommends the following strategies for reducing the symptoms of constipation:
Ask your health providers what symptoms require a call to their office. Examples of some serious problems include no bowel movement in three days, or cramps and vomiting that do not stop. Also ask your health care providers what medicines are OK for you to use, and how much liquid you should drink every day. If you have ongoing constipation problems, your health care providers can also refer you to a nutritionist to help you learn more about foods and approaches that might help resolve the problem.
Click here to view the
Online Resources of Cancer Center